Optimal constants for two point boundary value problems

Pages: 624 - 633, Issue Special, September 2007

 Abstract        Full Text (207.0K)              

K. Q. Lan - Department of Mathematics, Ryerson University, Toronto, Ontario, M5B 2K3, Canada (email)
G. C. Yang - Department of Computation Science, Chengdu University of Information Technology, Chengdu, Sichuan 610225, China (email)

Abstract: The upper and lower bounds of the smallest positive characteristic value $\mu_1$ of a linear differential equation of the form

$u''(t) + \mug(t)u(t)$ = 0 a.e. on [0, 1],

subject to the general separated boundary conditions (BCs) are estimated. It is shown that $m$ < $\mu_1$ < $M(a, b)$, where $m$ and $M(a, b)$ are computable definite integrals related to the kernels arising from the above boundary value problems. The mimimum values for $M(a, b)$ are discussed when $g \stackrel{-}{=}$ 1 and $g(s) = 1/s^\alpha (\alpha > 0)$ for some of these BCs. All of these values obtained here are useful in studying the existence of nonzero positive solutions for the nonlinear differential equations of the form

$u''(t) + g(t)f(t, u(t)) = 0$ a.e. on [0, 1],

subject to the above BCs.

Keywords:  Optimal constants, second order differential equation, two point boundary condition, characteristic values, multiple positive solutions, Hammerstein integral equation, LATEX files.
Mathematics Subject Classification:  Primary: 34B18; Secondary: 34B15, 34B16, 47H10, 47H30.

Received: September 2006;      Revised: June 2007;      Published: September 2007.